Experts urge caution over use of methadone

December 11, 2006

Recent news reports linking methadone with a number of casualties, including that of the actress Anna Nicole Smith's son, have fostered the idea that the substance is a "killer" or dangerous drug of abuse. This is a bit paradoxical since methadone has been successfully used in heroin detoxification programs for decades.

Since the primary use of methadone for many years was to help patients beat heroin addiction, until rather recently there was confusion even among primary care physicians about who could prescribe methadone for pain management. "Within the past 15 years, methadone has become more accepted clinically for treating chronic pain," said Christine O'Neil, Pharm.D., associate professor and pain management instructor at Duquesne University Mylan School of Pharmacy.

Frederick J. Goldstein, Ph.D., professor of clinical pharmacology at Philadelphia College of Osteopathic Medicine, said he thinks that the increased use of opioids for nonmalignant pain management is a good thing. "It means patients are being treated better. Increased use of methadone is not surprising given the drug is long-acting and inexpensive. Those are good features."

Millions of patients have been successfully and safely treated with methadone since its approval nearly 60 years ago. However, "Methadone is not like your average opioid," cautioned O'Neil. "Methadone is not an easy drug to convert. There is a great deal of confusion about how to calculate equi-analgesic doses." She explained that historically, morphine and methadone doses were converted 1:1, but now the recommendation for conversion is 3:1 and even then, the patient's level of tolerance needs to be considered because the methadone dose may need to be reduced lower still.

As with other opioids, the primary toxic effect of methadone involves respiratory depression. Most methadone-associated deaths occur during the drug's induction phase or after a dosage adjustment, when healthcare providers overestimate a patient's tolerance to opioids.

Because of a delay in methadone's onset of analgesia, patients may take more methadone than prescribed. A recent survey revealed that half of Americans do not know that misusing prescription opioid painkillers is harmful to the body and can be as addictive as heroin abuse. When a patient self-medicates with methadone, the outcome can be deadly. "The respiratory depression effect is longer than the analgesic effect," warned Goldstein. The drug has a long half-life, so methadone can accumulate, leading to respiratory depression that may not become apparent until days after the patient self-medicated.

Goldstein warned of the importance of "sticking to the prescribed dose. If episodic pain occurs, a different, short-acting drug should be added." He also emphasized that "methadone should be used only in patients who really understand this."

Patients may also get into trouble when methadone is combined with other psychotropic drugs such as benzodiazepines, alcohol, opioids, and illicit drugs of abuse. In nearly 20% of opioid fatalities, heroin or cocaine is listed on the death certificate, too.

In addition to respiratory depression, it is also now recognized that methadone can prolong the cardiac QT interval. This can lead to development of torsade de pointes, a serious, often deadly, ventricular arrhythmia. The possibility that methadone could trigger cardiac arrhythmias should be considered carefully in patients with cardiovascular disease, electrolyte imbalances, and those taking other medications known to perturb cardiac repolarization. Some clinicians even suggest electrocardiographic monitoring in patients receiving daily oral methadone doses that exceed 200 mg.

Drug interactions can cause significant changes in methadone metabolism. More than 100 drugs are known to interact with methadone. The drug is metabolized by hepatic CYP3A4 and CYP2D6 enzymes, so any drugs, herbal products, or foods that inhibit these enzymes may increase methadone levels, creating toxic effects.